2009-07-01

SINGULAIR MAY CAUSE CHANGES IN BRAIN FUNCTION

SINGULAIR MAY CAUSE CHANGES IN BRAIN FUNCTION
In mid-June of 2009 the FDA issued an official recommendation that the label for Singulair warn people that it might alter how their moods and thinking work.

Specifically, the FDA believes there is enough evidence for the following side effects from Singulair, that manufacturers have to print them in their label:
  • Agitation
  • Aggression
  • Anxiousness
  • Dream abnormalities
  • Hallucinations
  • Depression
  • Insomnia
  • Irritability
  • Restlessness
  • Suicidal thinking
  • Behavior abnormalities
  • Tremor

Please note that these are possible side effects.

From our point of view this means that we should no longer consider Singulair a completely harmless medication, it can cause these potentially very troubling and even dangerous side effects.

As a result we make the following new recommendations:

  1. Everyone should now know that Singulair may cause these side effects.
  2. We will no longer be starting people on Singulair unless their situation demands taking that risk.
  3. For everyone who is currently taking Singulair, people experiencing any of these severe side effects will be re-evaluated to see if we can stop the medication without endandering their well-being from a worsening of their asthma or allergies.
  4. If you are taking Singulair now and having none of these side effects, we will discuss the risk that these may still occur, but consider still using the medication if it is helping control asthma or allergies.
BOTTOM LINE
  • Be aware now that the FDA deems Singulair capable of causing significant changes in mood and thought function.
  • We will limit new prescriptions to those who need the medication despite these potential risks
  • New refills will now require at least a conversation with Dr. Lavin, Dr. Hertzer, or Ms. Muldoon Rieger
  • If your child is taking Singulair, see if any of these side effects is possibly happening and if so, let us know ASAP.


*Disclaimer*
The comments contained in this electronic source of information do not constitute and are not designed to imply that they constitute any form of individual medical advice. The information provided is purely for informational purposes only and not relevant to any person's particular medical condition or situation. If you have any medical concerns about yourself or your family please contact your physician immediately. In order to provide our patients the best uninfluenced information that science has to offer,we do not accept samples of drugs, advertising tchotchkes, money, food, or any item from outside vendors.

4 comments:

  1. I am so happy you have adopted these guidelines,it is a wonderful step.As a mother of a child who lost 3 years of his life to the insideous side effects of this drug i applaude you.Please be advised that as someone who has witnessed recovery,it takes time,a little improvement every day.

    ReplyDelete
  2. All physicians should take this safe approach,it is practicing good medicine.Many can learn from keeping an open mind and staying on top of the updates.The drugs that are considered safe are only going on clinical trial data that is short term and they do not look for these types of side effects.Postmarketing reports are more reliable because they are based on a larger population ,not a controlled study.

    ReplyDelete
  3. I have two children that have been affected by severe side effects of Singulair. It is so wonderful to see members of the medical profession working to protect children from such scary and life altering struggles as a result of their asthma treatment. I agree that educating parents about potential side effects is vital.

    ReplyDelete